Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 164, NWS Grand Forks, ND

August 31, 2018Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 2:31 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 2:31 PM CDT (19:31 UTC)
Expired
Aug 31, 2018, 3:14 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 229 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 2:55 PM CDTHAIL 17 Ssw Clementson, MNSOME DIME TO QUARTER SIZED HAIL FELL IN VERY HEAVY RAIN ACROSS NORTHWEST RAPID RIVER TOWNSHIP. A FEW LARGE BRANCHES WERE BROKEN DOWN AS WELL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:19 PM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KFGF 311931
SVRFGF
MNC007-077-312030-
/O.NEW.KFGF.SV.W.0164.180831T1931Z-180831T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
231 PM CDT FRI AUG 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Beltrami County in north central Minnesota...
  Southern Lake of the Woods County in north central Minnesota...

* Until 330 PM CDT.

* At 230 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Gates Corner, or 42 miles southeast of Roseau, moving northeast
  at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Oaks Corner around 240 PM CDT.
  Carp around 255 PM CDT.
  Clementson around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4826 9519 4844 9534 4882 9471 4881 9470
      4878 9469 4874 9464 4874 9462 4872 9459
      4872 9456 4870 9454 4869 9445 4870 9443
      4849 9443
TIME...MOT...LOC 1930Z 242DEG 49KT 4838 9515 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
2 follow-up statements
677 
WWUS53 KFGF 311954
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
254 PM CDT FRI AUG 31 2018

MNC007-077-312030-
/O.CON.KFGF.SV.W.0164.000000T0000Z-180831T2030Z/
Beltrami MN-Lake of the Woods MN-
254 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...

At 254 PM CDT, a severe thunderstorm was located near Baudette, or 55
miles east of Roseau, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Baudette around 300 PM CDT.
  Clementson around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4839 9530 4874 9464 4874 9462 4872 9459
      4872 9456 4870 9454 4869 9445 4870 9443
      4849 9443 4826 9519
TIME...MOT...LOC 1954Z 246DEG 29KT 4863 9460 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
376 
WWUS53 KFGF 312014
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
314 PM CDT FRI AUG 31 2018

MNC007-077-312023-
/O.CAN.KFGF.SV.W.0164.000000T0000Z-180831T2030Z/
Beltrami MN-Lake of the Woods MN-
314 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.

LAT...LON 4839 9530 4874 9464 4874 9462 4872 9459
      4872 9456 4870 9454 4869 9445 4870 9443
      4849 9443 4826 9519
TIME...MOT...LOC 2011Z 242DEG 49KT 4876 9424 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:58 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 31, 12:58 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CDT Fri Aug 31 2018

.UPDATE...
Issued at 1257 PM CDT Fri Aug 31 2018

Adjusted POPs a bit for current radar trends. There has been some
breaking up of the stratus, but more showers and storms are
quickly firing so will have to watch how strong they get as the
weak vort/shortwave exits out of the area. Lowered highs a couple
of degrees near the front where there is lingering clouds or rain
beginning.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Fri Aug 31 2018

Challenge for the forecast today will be sky cover and convective
chances this afternoon and evening. Low level moisture continues
to stream northward across much of the CWA this morning as a
broken stratus layer has reached the northern valley ahead of a
slow moving wind shift or cold front which has entered the NW
portions of the Devils Lake basin. This cold front will gradually
push to the southeast today with showers and thunderstorms
developing along it as weak a couple embedded waves move across
the region within the WSW 500mb flow aloft. One wave is bringing
showers to parts of NW ND this morning and will move across the
northern half of the area this morning. Ahead of this feature
activity is expected to increase in intensity with MLCAPE around
2000J/kg across NW MN and bulk shear values 40 to 50kts. CAM
solns bring the next round of convection into SE ND and west
central MN later this afternoon on the nose of another embedded
wave. There is a better signal of stronger updrafts and greater
coverage of convection with this wave as instability will be
higher given ample surface heating, as long as cloud cover
diminishes this early afternoon. Given the environment any of
these storms could be strong or severe with hail around an inch in
size and or winds around 60mph.

Cold front will push across the area as the second wave exits this
evening with clearing skies and high pressure building into the
area overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM CDT Fri Aug 31 2018

Synopsis: Zonal flow aloft over the weekend will turn gradually
southwest through next week with a few impulses and trailing cold
fronts moving through the region. Temperatures are expected to be
seasonable to slightly below average, owing in part to extensive
cloud cover associated with rain chances, with highs largely in the
70s and lows in the 50s.

Holiday Weekend: Overall, the holiday weekend will be quite nice.
Surface high pressure moves east across the area Saturday keeping
skies clear with light and variable winds turning southwesterly
later in the day. There may be a brief period of near critical fire
weather conditions in northeastern North Dakota late afternoon as RH
values dip to around 30% and winds gradually pick up to 10-20 mph
out of the southwest. A weak cold front moves through from the west
late Saturday bringing brief showers with perhaps a rumble of
thunder in the southern Red River Valley and west-central Minnesota
during the overnight into early morning Saturday. Another high
pressure builds into the region behind the exiting cold front Sunday
clearing skies and keeping conditions dry. Luckily winds will be
light Sunday afternoon amidst dew points into the 30s-40s in eastern
North Dakota keeping fire weather concerns low. Surface flow returns
out of the south on Labor Day drawing moisture back into the region.
A small mid level disturbance moves out of the central High Plains
and into the Upper Mississippi Valley on Labor Day bringing some
chance for rain to west-central Minnesota, although most of this
rain will miss the CWA to the south and east likely only
contributing to cloudiness to the southeastern CWA.

Tues-Fri: Another cold front moves through Tuesday bringing an
additional chance for showers and thunderstorms with a lull in rain
chances expected behind the front Wednesday. Beyond Wednesday,
guidance begins to diverge in highlighting precipitation chances.
However most guidance develops low pressure in the western Dakotas
late next week that eventually makes its way eastward into the
region beneath amplifying southwesterly flow aloft. With an extended
period of low level moisture return ahead of the low, general shower
and thunderstorm chances increase late next week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Aug 31 2018

Lingering stratus across the east has kept KTVF and KBJI in IFR
conditions. Showers and storms have already developed near the
cold front currently over the central forecast area, so have VCTS
or VCSH going for the Red River airports. That activity will push
eastward in the next few hours and affect the MN TAF sites, with
more developing further west so have at least a VC mention of
precip in all but KDVL through the early evening. Clouds should
clear out as the cold front pushes east later tonight. Cannot
completely rule out some patchy fog developing late tonight under
light winds with recent rain, but with unknown impact on TAF sites
will leave it out for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...JK
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 1:42 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 PM CDT FRI AUG 31 2018

MNZ008-009-013-014-016-311945-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-
142 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND
NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel, or 9 miles southeast of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Mavie around 155 PM CDT.
  High Landing around 200 PM CDT.
  Goodridge around 205 PM CDT.
  Espelie around 215 PM CDT.
  Jelle and Carmel around 230 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512
TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:42 PM CDTSpecial Weather StatementFGFPennington63 min
Aug 31, 1:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington, Red Lake67 min
Aug 31, 3:08 PM CDTSpecial Weather StatementFGFBeltrami67 min
Aug 31, 3:58 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin47 min
Aug 31, 4:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin44 min
Aug 31, 5:09 PM CDTSevere Thunderstorm WarningFGFOtter Tail51 min
Aug 31, 5:33 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena27 min
Aug 31, 5:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.